I've had Crohn's for many years now but I have been feeling pretty good the last 8 months or so. My last problem was a pseudo-obstrucion that was resolved with Mestinon. I take only Asacol at this point to control Crohn's.
I've had upper GI issues over the years: gerd, ulcers in duodenum, ulcers in esophagus, this last due to clindamyacin. Now I take Prevacid twice a day and I've been fine for a good 8 years more or less.
I'm experiencing a new pain about 2 inches of so above the navel and it starts with eating almost anything (and I mean as soon as I swallow) and last a while. I've never had this specific pain and I'm wondering should I go see my GI? The pain isn't that bad (5 or so), but it is annoying.
Could Crohn's cause this kind of symptoms? Any thoughts?
I've been away for a while, but only because I've been so busy now that I feel a lot better. What ended up happening is that the docs figured out that I actually have Myasthenia Gravis (or something of the sort) and that Mestinon - just about the only medication for it would help me. It was a last ditch effort before scheduling surgery and it worked! I'm feeling great and feel fabulous.
Thanks for all your responses. I really appreciate it.
As for "super foods" and vitamins, I approach that stuff with caution. Kale is incredibly difficult to digest for me, so that's out from the get go. As for vitamins, I only take those that I have some evidence I'm missing - B12 and D and that has worked for me. I'm really suspicious of the profit motive in supplements and the lack of oversight from any medical authority in their production, but I know, that might be a bit paranoid.
I love yogurt and drink the real deal whenever I get a chance - Kefir is not my favorite so I stay away from it most of the time. It's just that the drinkable kind is sooo expensive since I can only get it at Whole Foods...
Thanks for responding. I've had a chance to talk to my doc again and while we don't have anything scheduled just yet, we're slowly approaching the day they'll have to go in.
Luckily, they told me the surgery would be laproscopic so at least it would be a little easier on that end. It took me a while to find the info about recovery but I did and now you two and my doc confirmed the same timeline.
I ate solid food yesterday for the first time in weeks. Surprisingly, I don't feel so awful. But, I'm sure that my prep for the pill cam will be horrible as it has been the last few time...
I'll be checking in as I get closer to the date. Thanks!View Thread
I would stay away from Living Clay and such other "cleansing" or "detoxifying" products because they most often tend to kill all the good bacteria in the gut you need in order to function. If you want to go the homeopathic way discuss this with your doctor, or if s/he is not into it, consider products that have some sort of testing behind them: probiotics, peppermint oil, etc. You can search for products on MedlinePlus (registration is free). I have used probiotics before successfully when I had a flare and did not want to go back on steroids. But everybody is different. (I would recommend the refrigerated probiotics since the shelf ones are guaranteed for bacteria only at the time of production not while they're on the shelf)
As for surgery, I'm wondering about the same thing. My docs are considering surgery. From everything I can gather, it seems that surgery can be a good choice if nothing else is working and since you're on both Humira and steroids, it sounds like you're at least getting there.
As for the weight gain - try not to stress too much about it. I lowered Entocort just recently and dropped 30 lbs in a few months. It will happen. Just focus on eating healthy (as much as you can) and exercising only when you can. I took up swimming now because it's easier on me...But walking is just fine for example. I think maybe the harsh exercise routines could be making you worse because you're just pushing yourself beyond what your body can handle at the time. (Also remember that steroids make you feel like you can do it, but it doesn't mean you should.)
You should talk to your regular doctor about sleep. You must get enough sleep and anything under 7 hours is insufficient for most people. I take medication for sleep and I'm quite functional. You should try it out I think because not getting enough sleep is not helping your body recover.
Feeling as a basket case - well, I've been there! I don't have much advice on that... I take it as lightly as I can and tell my friends I have 'roid rage... Humor is all I have to offer on this one!
stay well and let us know how you're doing. best wishes, forgetfulagainView Thread
My docs are discussing small bowel surgery. It seems that I have a stricture of some sort in the small bowel. This conclusion came about after the dummy capsule endoscopy (the one not with the camera but with a pill that eventually dissolves) showed that the pill got stuck in the small intestine. However, x-rays didn't show a stricture so they're not 100% sure what's going on. As a result they want to either do "minor" exploratory surgery or go ahead with the pill cam knowing that it has a very high chance of getting stuck and possibly needing surgical intervention. So, I was wondering if you guys could tell me about your surgery experiences especially what happens after surgery. (I'm assuming a fairly uncomplicated resection as the worst case scenario here.) How long did you stay in the hospital? How long before you started eating? How long before you could go back to work? Right now I'm staying on a liquid diet in the hopes that my symptoms improve and we can avoid surgery. Thanks!View Thread
Be careful with senna - it's the same as sennokot except that the latter is in pill form and has a known amount of senna. When you drink tea you don't know how much you're actually getting in. My mom used to do that. Senna is a stimulant laxative and very similar to dulcolax.
I think I might have to talk to this motility GI specialist that originally had me on 3 doses of Miralax the first time I developed constipation. But before I can see him I have to wait for my regular GI doc.
In the meantime I'm staying on a very light diet - I'd rather be hungry than nauseated all the time...View Thread
And.... I'm back to where I was when I originally posted this problem... Just a few days after my last post I went back to being constipated and after 9 days of not passing any stool and thus being able to eat less and less, I called my doc. He wants me to do a colonoscopy - on August 19th! In the meantime, I'm back to a liquid diet yogurt and just looking at that Miralax bottle makes me want to puke! I gave in to a not so smart an impulse last night and used dulcolax but after emptying I've been in pain all day. I know, I know, I'm never happy! But, in any case, I was wondering if anyone out there with chronic constipation issues has an opinion on docusate sodium (stool softener) versus Miralax? I really do not want to take another dose of Miralax for now because it's no longer working for me and all it does is give me nausea and bloating...Is there something else besides these two that I could use just until I can see my doc on the 19th that is not a stimulant laxative? Thanks!View Thread
I've had symptoms of Crohn's since childhood but only got diagnosed in my mid 20s. As for medication, I've been on (apart from Asacol) just steroids (prednisone for months, methylprednisolone, and now Entocort) and it has worked ok. I've had those 9months-pregnant looks as well, ER visits, once I had an entire bowel prep and had no bowel movement for over 24 hrs... I'm guessing Opium was for pain? If so, it can cause constipation like nothing else! All narcotics will do it. As for diets - none ever put my disease in remission. Other than yogurt-only diet - lived like that most of my college years... Wouldn't necessarily recommend it if you want to regain that weight... I was wondering what tests you had recently and what are your symptoms? I don't pretend to know much but maybe someone else will have symptom-specific advice... Have you tried other than biologic immunosuppresants? I thought there were a few out there - drugs used for cancer treatment etc. Please let us know how you're doing...View Thread
OK, so I'm still not sure what this NP is thinking: he's on Lialda and on both Imuran and Remicade? I cannot believe that she thinks Imuran AND Remicade side effects are "better" than prednisone side effects. TNFs like Imuran and Remicade have the following black box warning:
"[Posted 04/14/2011> ISSUE: FDA continues to receive reports of a rare cancer of white blood cells (known as Hepatosplenic T-Cell Lymphoma or HSTCL, primarily in adolescents and young adults being treated for Crohn's disease and ulcerative colitis with medicines known as tumor necrosis factors (TNF) blockers, as well as with azathioprine, and/or mercaptopurine. TNF blockers include infliximab (Remicade), etancercept (Enbrel), adalimumab (Humira), certolizumab pegol (Cimzia) and golimumab (Simponi). BACKGROUND: HSTCL is an aggressive (fast-growing) cancer and is usually fatal. The majority of cases reported were in patients being treated for Crohn's disease or ulcerative colitis, but also included a patient being treated for psoriasis and two patients being treated for rheumatoid arthritis. FDA is now updating the number of reported cases of HSTCL."
I'm not saying he shouldn't be using these drugs, but I do think you need to review this with a Crohn's/UC GI specialist. If he/she brings up prednisone side effects, ask about the TNF side effects... Good luck and hopefully you can give us some good news soon!
Best wishes to you and your boyfriend - he's so lucky to have you!View Thread